Winter Weather, Buchanan
- When
- December 18, 1:00 PM EST to December 19, 2:57 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
A large low pressure system propelling through the Upper Great Lakes resulted in a multi-day snow event down in the southern coalfields of southwest Virginia. Snow began to fall during the early afternoon on December 18th and continued into the morning of December 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A large low pressure system propelling through the Upper Great Lakes resulted in a multi-day snow event down in the southern coalfields of southwest Virginia. Snow began to fall during the early afternoon on December 18th and continued into the morning of December 19th. The heaviest snow fell overnight with event snowfall totals ranging from 1 to 3 inches in Buchanan and Dickenson Counties. Remnant snow showers gradually dissipated on the afternoon of the 19th once high pressure began to slide into the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 18, 10:09 AM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1009 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong low pressure system brings gusty winds, with rain
showers changing to snow showers today, some intense by evening
and into Tuesday. High pressure in control Wednesday/Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM Monday...
An initial batch of rain and snow (above 2000 ft) showers will
continue to move off to the east southeast through early this
afternoon. Initially cloud depth will be limited to below the
dendritic growth zone, but much colder air associated with the
approaching low will transition profiles into efficient snow
producers by mid-afternoon. Already seeing some additional lake
enhanced snow showers forming beneath this colder air aloft
across north and western OH. While road surfaces temperatures
across the lower elevations are still largely in the low 40, any
quick bursts of snow will quickly drag them down via melting -
somewhat offset by filtered insolation.
Across the lower elevations the biggest concern will be any
lingering snow showers this evening into early Tuesday morning
as temperatures plummet into the mid 20s potentially yielding
slick conditions. Once accumulating precipitation ends
overnight, better exposed surfaces should dry out rather rapidly
with gusty northwesterly winds and low level dry advection,
although slick patches may linger for the Tuesday morning
commute.
Made some minor edits to PoPs, temperatures and dew points with
this morning's update, with minimal changes to overall forecast
messaging.
As of 710 AM Monday...
Showers already becoming more numerous this morning, ahead of a
secondary cold front already approaching the middle Ohio Valley,
driven by a digging northern stream short wave trough.
As of 515 AM Monday...
A large, intense southern stream low pressure system deepens a
bit further as it moves up the east coast today, before moving
up into eastern Canada tonight, all the while its supporting mid-
upper level short wave trough dampening. Meanwhile, a separate,
strong northern stream short wave trough digs southeastward
through the Great Lakes while closing off today, and then lifts
northeastward through the eastern Great Lakes and New York
State tonight.
The trick of the tail with the northern stream feature is that
its trough axis extending south to southwest out of the closed
off low swings across the forecast area late today and this
evening in a manor that gets much of the forecast area inside
the cyclonic shear side of the mid-upper level flow, all while
the column cools and the mixed layer deepens. This quickly gets
the cloud tops into the ice nucleation zone later this morning
/-8C and lower/, and then shoots them up through the favored
dendritic growth zone /-12C to -18C/ tonight. This gets snow
rations up into the 15:1 to 20:1 range by tonight.
Already slowly lowering early this morning, temperatures
continue to gradually lower through the period, with snow levels
lowering in the mountains today, and temperatures lowering
below freezing out across the lowlands right around or just
after sunset this evening.
Higher resolution quantitative precipitation guidance and high
snow ratios crank out slightly higher snowfall amounts, with
locally a foot or more ,possible across th more favored higher
windward slopes. but a sharp gradient in snowfall amounts as
elevation and upslope effects drop off quick west of the
mountains.
Expanded the Winter Storms Warnings across a few counties along
the windward slopes of the mountains and, correspondingly,
expanded the Winter Weather Advisories a few counties along /
near the lower windward slopes. Also expanded the advisories out
into the southern Coal Fields of WV.
Steep low level lapse rates can lead to intense snow showers
later this afternoon into tonight, as the mid-upper level short
wave trough swings through. Slick conditions could develop even
across lowlands outside the advised areas, as temperatures fall
below freezing just as darkness falls, or shortly thereafter,
and these conditions can develop quickly.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 340 AM Monday...
Key Points:
* Cold, with snow and wind tapering off during the day Tuesday.
* High pressure brings dry weather Tuesday night through mid week.
On Tuesday, an upper trough shifts east out of the area while
surface high pressure invades from the southwest. Ongoing snow
showers and flurries will gradually diminish in coverage from west
to east as moisture erodes during the day. While the lowlands should
experience drier conditions for the afternoon, upslope snow in the
mountains could persist until evening.
Breezy conditions along the higher ridges may also continue through
the morning before relaxing. As a result of these winds, blowing
snow may reduce visibility and contribute to difficult travel
conditions during the morning.
The bulk of accumulating snow is likely to occur before Tuesday
morning, though another inch or so is possible for the higher
elevations of the mountains (over 3000 ft.) during the day.
Outside of this area, any additional accumulations should be
minimal.
High pressure becomes centered over the area beneath an upper ridge
Tuesday night, then quiet and dry weather is expected through the
middle of the week as high pressure maintains control.
Tuesday looks to be the coldest day of the week, with highs
remaining in the 30s for the lowlands and upper teens to upper
20s along the mountains. Winds will make it feel even colder,
particularly along the higher mountain ridges where wind chills
into the single digits either side of zero are expected. On
Wednesday, milder air begins to advect into the area allowing
temperatures to return to normal.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 340 AM Monday...
Key Points:
* Dry through Thursday.
* Disturbance brings a chance of rain late week into the weekend.
High pressure is expected to maintain dry conditions through
Thursday, then models bring a upper level disturbance by the area
late week into the weekend. Due to variations in model solutions
regarding the timing and placement of this feature, have maintained
central guidance that introduces at least a slight chance of
precipitation Friday into Saturday, then trends drier Sunday.
Above normal temperatures, with a gradual warming trend are expected
late week into the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 710 AM Monday...
A strong low pressure system churning up the east coast, and a
secondary cold front crossing the local area today, will keep
flight conditions in the MVFR to IFR range much of the time,
mainly MVFR at least across the lowlands, where VFR visibility
will prevail outside showers, and ceilings could even lift to
VFR at times today.
Rain showers will change to snow showers in the mountains this
morning, and in the lowlands this afternoon, as the colder air
gets drawn into the area, Snow showers will become numerous
this afternoon, causing brief, localized IFR conditions, and
perhaps even persistent MVFR conditions, through tonight.
Stratocumulus will maintain predominantly MVFR ceilings through
tonight.
Conditions may start to improve toward dawn Tuesday, at least in
the lowlands, as snow showers diminish and ceilings lift.
Northwest surface flow will become increasingly gusty this
morning, with peak gusts up around 25 this afternoon and tonight.
Moderate northwest flow aloft this morning will become moderate
west this afternoon, and then moderate northwest again tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Low to medium.
ALTERNATE SCENARIOS: Ceilings and visibility will vary. Ceilings
may improve to VFR at times at least across the lowlands. Snow
showers may cause brief IFR conditions at any site they hit
directly this afternoon and tonight. Gusty winds will
fluctuate.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H M M M M M
HTS CONSISTENCY H H H M M L H M M M H H
BKW CONSISTENCY H H H H H L M H L M H H
EKN CONSISTENCY M H M M H H M L M M H H
PKB CONSISTENCY H H H H H H M M L M M H
CKB CONSISTENCY H H H H H M H L M M M M
AFTER 12Z TUESDAY...
IFR possible in snow showers Tuesday morning, especially in the
higher terrain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Tuesday for WVZ024>026-028-030-033-034-040-515>517.
Winter Storm Warning from 1 PM this afternoon to 10 AM EST
Tuesday for WVZ039-518>523-525-526.
OH...None.
KY...None.
VA...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Tuesday for VAZ003-004.
&&
SYNOPSIS...TRM/JLB
NEAR TERM...TRM/JP
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...TRMHazardous Weather Outlook National Weather Service Charleston WV 436 AM EST Mon Dec 18 2023 WVZ039-518>523-525-526-190945- Upshur-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 436 AM EST Mon Dec 18 2023 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast, northern and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-028-030-033-034-040-515>517-190945- Dickenson-Buchanan-Mingo-Logan-Boone-Braxton-Lewis-McDowell-Wyoming- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- 436 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027-029- 031-032-524-190945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Gilmer-Harrison-Taylor- Southeast Pocahontas- 436 AM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the lowlands of West Virginia. .DAY ONE...Today and Tonight. Snow showers can be locally intense late this afternoon into tonight. Untreated roads could be slippery from snow, and ice underneath from moisture freezing, from sunset into the Tuesday morning commute. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Untreated roads could be slippery from snow, and ice underneath, during the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146620, 1146622.